Revista de la
Unión Matemática Argentina
Positivities in Hall–Littlewood expansions and related plethystic operators
Marino Romero
Volume 64, no. 2 (2023), pp. 309–331

Download PDF


The Hall–Littlewood polynomials $\mathbf{H}_\lambda = Q'_\lambda[X;q]$ are an important symmetric function basis that appears in many contexts. In this work, we give an accessible combinatorial formula for expanding the related symmetric functions $\mathbf{H}_\alpha$ for any composition $\alpha$, in terms of the complete homogeneous basis. We do this by analyzing Jing's operators, which extend to give nice expansions for the related symmetric functions $\mathbf{C}_\alpha$ and $\mathbf{B}_\alpha$ which appear in the formulation of the Compositional Shuffle Theorem. We end with some consequences related to eigenoperators of the modified Macdonald basis.


  1. P. Alexandersson, LLT polynomials, elementary symmetric functions and melting lollipops, J. Algebraic Combin. 53 (2021), no. 2, 299–325. MR 4238181.
  2. P. Alexandersson and R. Sulzgruber, A combinatorial expansion of vertical-strip LLT polynomials in the basis of elementary symmetric functions, Adv. Math. 400 (2022), Paper No. 108256, 58 pp. MR 4385139.
  3. F. Bergeron, Open questions for operators related to rectangular Catalan combinatorics, J. Comb. 8 (2017), no. 4, 673–703. MR 3682396.
  4. F. Bergeron and A. M. Garsia, Science fiction and Macdonald's polynomials, in Algebraic Methods and $q$-special Functions (Montréal, QC, 1996), 1–52, CRM Proc. Lecture Notes, 22, Amer. Math. Soc., Providence, RI, 1999. MR 1726826.
  5. F. Bergeron, A. M. Garsia, M. Haiman, and G. Tesler, Identities and positivity conjectures for some remarkable operators in the theory of symmetric functions, Methods Appl. Anal. 6 (1999), no. 3, 363–420. MR 1803316.
  6. J. Blasiak, M. Haiman, J. Morse, A. Pun, and G. Seelinger, A proof of the Extended Delta Conjecture, Forum Math. Pi 11 (2023), Paper No. e6, 28 pp. MR 4553915.
  7. L. M. Butler, Subgroup lattices and symmetric functions, Mem. Amer. Math. Soc. 112 (1994), no. 539. MR 1223236.
  8. E. Carlsson and A. Mellit, A proof of the shuffle conjecture, J. Amer. Math. Soc. 31 (2018), no. 3, 661–697. MR 3787405.
  9. M. D'Adderio, $e$-positivity of vertical strip LLT polynomials, J. Combin. Theory Ser. A 172 (2020), 105212, 15 pp. MR 4054520.
  10. M. D'Adderio, A. Iraci, and A. Vanden Wyngaerd, Theta operators, refined delta conjectures, and coinvariants, Adv. Math. 376 (2021), Paper No. 107447, 59 pp. MR 4178919.
  11. M. D'Adderio and A. Mellit, A proof of the compositional delta conjecture, Adv. Math. 402 (2022), Paper No. 108342, 17 pp. MR 4401822.
  12. C. de Concini and C. Procesi, Symmetric functions, conjugacy classes and the flag variety, Invent. Math. 64 (1981), no. 2, 203–219. MR 0629470.
  13. A. M. Garsia, J. Haglund, D. Qiu, and M. Romero, $e$-Positivity Results and Conjectures, arXiv:1904.07912 [math.CO], 2019.
  14. A. M. Garsia, J. Haglund, J. B. Remmel, and M. Yoo, A proof of the delta conjecture when $q=0$, Ann. Comb. 23 (2019), no. 2, 317–333. MR 3962860.
  15. A. M. Garsia and M. Haiman, Some natural bigraded $S_n$-modules and $q,t$-Kostka coefficients, Electron. J. Combin. 3 (1996), no. 2 (The Foata Festschrift), Research Paper 24, 60 pp. MR 1392509.
  16. A. M. Garsia and M. Haiman, Orbit Harmonics and Graded Representations, UCSD lecture notes 1991–92, Preprint.
  17. A. M. Garsia and M. Haiman, A graded representation model for Macdonald's polynomials, Proc. Nat. Acad. Sci. U.S.A. 90 (1993), no. 8, 3607–3610. MR 1214091.
  18. A. M. Garsia, M. Haiman, and G. Tesler, Explicit plethystic formulas for Macdonald $q,t$-Kostka coefficients, Sém. Lothar. Combin. 42 (1999), Art. B42m, 45 pp. MR 1701592.
  19. A. M. Garsia and C. Procesi, On certain graded $S_n$-modules and the $q$-Kostka polynomials, Adv. Math. 94 (1992), no. 1, 82–138. MR 1168926.
  20. E. Gorsky, A. Neguţ, and J. Rasmussen, Flag Hilbert schemes, colored projectors and Khovanov-Rozansky homology, Adv. Math. 378 (2021), Paper No. 107542, 115 pp. MR 4192994.
  21. I. Grojnowski and M. Haiman, Affine Hecke algebras and positivity of LLT and Macdonald polynomials, Preprint, 2009. Available at mhaiman/ftp/llt-positivity/new-version.pdf.
  22. J. Haglund, The $q$,$t$-Catalan Numbers and the Space of Diagonal Harmonics, University Lecture Series, 41, American Mathematical Society, Providence, RI, 2008. MR 2371044.
  23. J. Haglund, M. Haiman, N. Loehr, J. B. Remmel, and A. Ulyanov, A combinatorial formula for the character of the diagonal coinvariants, Duke Math. J. 126 (2005), no. 2, 195–232. MR 2115257.
  24. J. Haglund, J. Morse, and M. Zabrocki, A compositional shuffle conjecture specifying touch points of the Dyck path, Canad. J. Math. 64 (2012), no. 4, 822–844. MR 2957232.
  25. J. Haglund, J. B. Remmel, and A. T. Wilson, The delta conjecture, Trans. Amer. Math. Soc. 370 (2018), no. 6, 4029–4057. MR 3811519.
  26. J. Haglund, B. Rhoades, and M. Shimozono, Ordered set partitions, generalized coinvariant algebras, and the delta conjecture, Adv. Math. 329 (2018), 851–915. MR 3783430.
  27. J. Haglund, B. Rhoades, and M. Shimozono, Hall-Littlewood expansions of Schur delta operators at $t=0$, Sém. Lothar. Combin. B79c (2019), 20 pp. MR 3932967
  28. M. Haiman, Hilbert schemes, polygraphs and the Macdonald positivity conjecture, J. Amer. Math. Soc. 14 (2001), no. 4, 941–1006. MR 1839919.
  29. M. Haiman, Vanishing theorems and character formulas for the Hilbert scheme of points in the plane, Invent. Math. 149 (2002), no. 2, 371–407. MR 1918676.
  30. M. Haiman, Combinatorics, symmetric functions, and Hilbert schemes, in Current Developments in Mathematics, 2002, 39–111, Int. Press, Somerville, MA, 2003. MR 2051783.
  31. M. Hogancamp, Khovanov-Rozansky homology and higher Catalan sequences, arXiv:1704.01562 [math.GT], 2017.
  32. R. Hotta and T. A. Springer, A specialization theorem for certain Weyl group representations and an application to the Green polynomials of unitary groups, Invent. Math. 41 (1977), no. 2, 113–127. MR 0486164.
  33. N. H. Jing, Vertex operators and Hall-Littlewood symmetric functions, Adv. Math. 87 (1991), no. 2, 226–248. MR 1112626.
  34. H. Kraft, Conjugacy classes and Weyl group representations, in Young Tableaux and Schur Functors in Algebra and Geometry (Toruń, 1980), 191–205, Astérisque, 87–88, Soc. Math. France, Paris, 1981. MR 0646820.
  35. A. Lascoux, B. Leclerc, and J.-Y. Thibon, Ribbon tableaux, Hall-Littlewood functions, quantum affine algebras, and unipotent varieties, J. Math. Phys. 38 (1997), no. 2, 1041–1068. MR 1434225.
  36. A. Lascoux and M.-P. Schützenberger, Sur une conjecture de H. O. Foulkes, C. R. Acad. Sci. Paris Sér. A-B 286 (1978), no. 7, A323–A324. MR 0472993.
  37. I. G. Macdonald, Symmetric Functions and Hall Polynomials, second edition, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1995. MR 1354144.
  38. A. S. Mellit, Homology of torus knots, Geom. Topol. 26 (2022), no. 1, 47–70. MR 4404874.
  39. A. Mellit, Poincaré polynomials of character varieties, Macdonald polynomials and affine Springer fibers, Ann. of Math. (2) 192 (2020), no. 1, 165–228. MR 4125451.
  40. A. Mellit, Toric braids and $(m,n)$-parking functions, Duke Math. J. 170 (2021), no. 18, 4123–4169. MR 4348234.
  41. B. Pawlowski and B. Rhoades, A flag variety for the delta conjecture, Trans. Amer. Math. Soc. 372 (2019), no. 11, 8195–8248. MR 4029695.
  42. M. Romero, Delta Eigenoperators and e-Positivities in the Theory of Macdonald Polynomials, Ph.D. thesis, University of California, San Diego, 2019. Available at
  43. R. Steinberg, On the desingularization of the unipotent variety, Invent. Math. 36 (1976), 209–224. MR 0430094.
  44. T. Tanisaki, Defining ideals of the closures of the conjugacy classes and representations of the Weyl groups, Tohoku Math. J. (2) 34 (1982), no. 4, 575–585. MR 0685425.
  45. A. Young, On quantitative substitutional analysis, in The Collected Papers of Alfred Young, 434–435, Univ. of Toronto Press, Toronto, 1977.
  46. M. Zabrocki, A module for the Delta conjecture, arXiv:1902.08966 [math.CO], 2019.